Ohio, 2024Strong Wind in Ohio, January 12 to 13, 2024
January 12 to 13, 2024 · NWS PBZ · 3 events in 3 counties and zones
A powerful surface low pressure system lifted from the middle Mississippi Valley and across Michigan during the January 12-13 period. Winds across the region strengthened on the 12th and continued into the 13th thanks to a tightening surface pressure gradient and the mixing down of strong wind aloft.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful surface low pressure system lifted from the middle Mississippi Valley and across Michigan during the January 12-13 period. Winds across the region strengthened on the 12th and continued into the 13th thanks to a tightening surface pressure gradient and the mixing down of strong wind aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 12, 1:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 12, 1:36 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EST Fri Jan 12 2024
.SYNOPSIS...
Another large winter storm will bring rain and snow today, then
much colder air and all snow on Saturday. This storm will also
bring very windy conditions starting this afternoon and
continuing through much of the weekend. Chilly temperatures
will continue through much of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:
- Precipitation returns this afternoon and overnight.
- Winds will strengthen with gusty conditions through Saturday.
- A mix of rain, sleet, and snow is possible north of
Pittsburgh and in the ridges. A quick burst of accumulating
snow possible north of I-80.
-----------------------------------------------------------------
A large, deepening low pressure system will cross from the
Midwest into the Great Lakes region by tonight, spreading
precipitation across our area later this afternoon and evening.
Warm advection has already begun ahead of this system, with
latest PIT ACARS soundings showing a warm nose around 800mb
already approaching 4C. Soundings also show a substantial dry
layer in place, which will be critical to initial precip types.
As precipitation overspreads the area later this afternoon,
wet-bulbing through the dry air should allow sleet and snow to
mix in for areas north of Pittsburgh (accumulating primarily
north of I-80) and across the ridges. This initial accumulation
will be fairly brief as warm advection wins out and returns
precipitation to all rain before midnight. Accumulations of 1 to
3 inches are possible, with highest amount likely across
portions of Venango, Forest, Clarion, and Jefferson counties.
For now, confidence in snow amounts of 3+ inches is low, but
will re-evaluate through today for the possibility of a Winter
Weather Advisory for these areas.
As the surface pressure gradient tightens and winds aloft
strengthen, winds will rapidly intensify this afternoon.
Strongest gusts (up to 65 mph) are expected in the ridges, where
a High Wind Warning is in effect through 10pm (through 1am
Sunday for eastern Tucker). With the exception of eastern
Tucker, this will be downgraded to a Wind Advisory from 10pm
through 1am Sunday. For the lower terrain, a Wind Advisory for
gusts up to 50 mph begins at 4pm this afternoon and continues
through 1am Sunday. NBM probabilities for >45 mph gusts are
generally 50-70% late this afternoon and evening west of the
ridges. Probabilities for wind gusts >50mph over the warning
area are 70-80%, with some of the higher peaks seeing 50-60% for
>60mph.
This will be a very fast moving system and will remain well to
the west of the forecast area. This will help to keep rainfall
totals down with generally 0.25 to 0.50 expected. Probabilities
for >0.30 are fairly low across most of PA and WV (20-40%) and
a bit higher in Ohio (generally 50-60%).
Warm advection should boost afternoon temperatures into the 40s
to near 50, but these will quickly drop with initial
precipitation and wet-bulbing.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
KEY MESSAGES:
- A large low pressure system will return hazardous weather
through Saturday.
- High winds gusts, continue through at least Saturday. Wind
advisory remain in effect through Saturday.
- Snow showers, very cold temperatures and wind chills through
the weekend.
-----------------------------------------------------------------
The entire system will rush through the western Great Lakes
tonight and a large dry slot will overspread the region. This
will bring an end to widespread precipitation and we likely will
see a brief break after midnight. A strong shortwave trough will
swing through the region late tonight and Saturday morning. The
wave will spread much colder air across the area and produce a
rapid drop in temperatures. As the wave and colder air drives
through the region, snow showers should develop late tonight.
The activity looks to be scattered and fast moving with some
minor accumulations possible.
Strong winds will continue tonight and through the day on
Saturday, thus the wind advisory continues.
Snow showers will continue on Saturday, with light accumulations
expected. Probabilities for >0.5 remain low with anything above
10% over the I-80 corridor. Not expecting any lake enhanced or
upslope snow on Saturday as we will be located south of the
upper low and the flow will be generally out of the southwest.
The cold air advection will stabilize Saturday afternoon, but
steady or slowly falling surface temperatures should be
expected. Wind chill indices in the single digits and teens look
like a good bet.
The next trough and burst of arctic air will move toward and
through the region on Sunday. Although this air will be even
colder, it will also be drier and due to the position of the
trough, our winds will remain out of the west rather than
northwest. We could actually see some improvement as far as
decreasing cloud cover Sunday afternoon, but it will be very
cold with wind chills in the single digits all day. With ongoing
cold air advection steady or slowly falling temperatures are
possible again Sunday.
We are still anticipating gusty winds on Sunday, but below
advisory criteria. Outside of the ridge tops, probabilities of
wind gusts in excess of 40mph are less than 10%.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
KEY MESSAGES:
- Cold air through the end of the forecast period.
- Light snow event possible Tuesday.
___________________________________________________________
Low temperatures are forecast in the teens Sunday night,
potentially dipping into the single digits come Tuesday morning.
Additional snow chances will approach from the south late Monday
into Tuesday, but impacts from this storm will depend on track
and intensity: both of which are highly uncertain at this time.
NBM high temperatures next Tuesday range from as low as the
single digits on the low end (10th percentile) to the upper 20s
and lower 30s on the high end (90th percentile). Considerable
model spread in precipitation and temperature is related to
uncertainty in the position and amplitude of an eastern trough.
Nonetheless, the region is favored to remain below average
through day seven. CPC outlooks show this cold pattern may
persist through the mid-to-late January.
Wednesday and Thursday will feature high pressure tracking
through the region and dry weather is expected. The colder
temperatures will remain through the end of the extended.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Another strong low pressure system approaching from the
southwest is streaming high clouds across the area with all
sites at VFR until this evening. The pressure gradient will
tighten as precipitation arrives beginning around 22z for ZZV
and spreading into the rest of the area by 23z-00z.
Precipitation looks to start as either snow or a rain/snow mix
for FKL/DUJ at onset before changing over to all rain, but
elsewhere should entirely be a rain event. A 60-80 kt low level
jet will begin to overspread the area this afternoon and the
combination of a tightening gradient with the jet will result in
strong wind gusts at all terminals through about 03z when the
stronger winds aloft exit. LLWS will result as well through this
timeframe. The strongest gusts will be focused along the ridges
and adjacent foothills with gusts up to 50 kt at LBE.
Elsewhere, expect gusts in the 40-45 kt range.
Initial restrictions will likely come from VIS with RA (SN or
RASN at FKL/DUJ) as opposed to lowering CIGs as downsloping will
prevent CIGs from dropping to MVFR until 00z at all terminals
(60% chance of IFR at FKL/DUJ). The VIS will recover as precip
exits after 03z-05z and probabilities for MVFR CIGs then
decrease as well to 30-40% as a dry slot encroaches (still
80-90% chance at FKL/DUJ). Gusts will diminish some as well to
the 30-35 kt range as the core of the LLJ exits.
The wind will shift to the southwest overnight but the brief
period of improved conditions and "calmer" wind will again give
way to increasing southwesterly gusts and scattered snow
showers Saturday morning. MVFR probabilities increase to 70-90%
and can't rule out brief periods of IFR with any moderate SHSN.
.OUTLOOK...
Upper troughing will linger through the end of the weekend with
shortwave rotating around its base and maintain potential
restrictions through Tuesday when another system rides up the
east coast, but a brief period of improvement is possible on
Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 AM EST Sunday for PAZ007>009-013>016-
020>022-029-031.
High Wind Warning until 10 PM EST this evening for PAZ073>078.
Wind Advisory from 10 PM this evening to 1 AM EST Sunday for
PAZ073>078.
OH...Wind Advisory until 1 AM EST Sunday for OHZ039>041-048>050-
057>059-068-069.
WV...Wind Advisory until 1 AM EST Sunday for WVZ001>004-012-021-509.
High Wind Warning until 10 PM EST this evening for WVZ510>513.
Wind Advisory from 10 PM this evening to 1 AM EST Sunday for
WVZ510>513.
High Wind Warning until 1 AM EST Sunday for WVZ514.
&&
SYNOPSIS...Rackley
NEAR TERM...Rackley
SHORT TERM...22
LONG TERM...22/Shallenberger
AVIATION...MLBHazardous weather outlook, Jan 12, 2:47 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 PM EST Fri Jan 12 2024
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
WVZ001>004-012-021-509-132000-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
247 PM EST Fri Jan 12 2024
...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
EST SUNDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Winds will increase and are expected to be sustained at 20 to 30 mph
with gusts up to 50 mph this afternoon and overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Sustained winds of 20 to 30 mph with gusts up to 50 are expected
through Saturday night.
Much colder temperatures will settle in by Sunday and remain through
the middle of next week. Wind chill headlines may be needed next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ073>078-WVZ510>513-132000-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
247 PM EST Fri Jan 12 2024
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST
SUNDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
Winds will increase and are expected to be sustained at 25 to 35 mph
with gusts up to 60 mph later this morning and through the evening
hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Winds will decrease late tonight but continue to gust up to 50mph
through Saturday night.
Much colder temperatures will settle in by Sunday and remain through
the middle of next week. Wind chill headlines may be needed next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-132000-
Eastern Tucker-
247 PM EST Fri Jan 12 2024
...HIGH WIND WARNING NOW IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Tonight.
Winds will increase and are expected to be sustained at 25 to 35 mph
with gusts up to 60 mph later this morning and through the evening
hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
High winds to 60 mph are expected again on Saturday, decreasing
Saturday night.
Much colder temperatures will settle in by Sunday and remain through
the middle of next week. Wind chill headlines may be needed next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ008-009-015-016-132000-
Venango-Forest-Clarion-Jefferson PA-
247 PM EST Fri Jan 12 2024
...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
EST SUNDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
Winds will increase and are expected to be sustained at 20 to 30 mph
with gusts up to 50 mph beginning this afternoon and continuing
overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Sustained winds of 20 to 30 mph with gusts up to 50 mph are expected
through Saturday night.
A burst of heavier snow is possible this evening. The snow could
fall at a high rate and produce 1 to 3 inches of accumulation.
Much colder temperatures will settle in by Sunday and remain through
the middle of next week. Wind chill headlines may be needed next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jan 12, 3:28 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
328 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Non-Tstm Wnd Dmg Dias 40.48N 79.04W
01/12/2024 Indiana PA Public
Trees down on Route 56.
&&
Event Number PBZ2400365
SKHLocal storm report, Jan 12, 3:33 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
333 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Non-Tstm Wnd Dmg Uniontown 39.90N 79.72W
01/12/2024 Fayette PA Trained Spotter
Multiple trees down. Siding and shingles blown off of
houses.
&&
Event Number PBZ2400366
WMLocal storm report, Jan 12, 3:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
340 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Non-Tstm Wnd Dmg Hopemont 39.44N 79.52W
01/12/2024 Preston WV Dept of Highways
Tree on road along Route 7 near Freeport Road.
&&
Event Number PBZ2400367
SKHLocal storm report, Jan 12, 3:42 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
342 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Non-Tstm Wnd Dmg 2 NE Waterford 40.28N 79.14W
01/12/2024 Westmoreland PA Utility Company
Trees down on Ross Mountain Park Road resulting in
power outages
&&
Event Number PBZ2400368
BrudyLocal storm report, Jan 12, 3:53 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
353 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Non-Tstm Wnd Gst Parsons 39.12N 79.66W
01/12/2024 M47 mph Tucker WV Mesonet
0340 PM Non-Tstm Wnd Gst Connellsville Airport 39.96N 79.66W
01/12/2024 M48 mph Fayette PA AWOS
&&
Event Number PBZ2400369
Event Number PBZ2400370
WMLocal storm report, Jan 12, 3:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
355 PM EST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Non-Tstm Wnd Dmg 1 S Waterford 40.24N 79.17W
01/12/2024 Westmoreland PA Dept of Highways
Tree and wires down on Nature Run Road between Hall
Road and Kissell Road.
&&
Event Number PBZ2400371
SKHStrong Wind, Tuscarawas
- When
- January 12, 4:00 PM EST to January 13, 8:38 PM EST
- Where
- Tuscarawas forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Wind gusts of up to 47 MPH were recorded at New Philadelphia.
Strong Wind, Muskingum
- When
- January 12, 4:00 PM EST to January 13, 8:38 PM EST
- Where
- Muskingum forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Wind gusts of up to 48 MPH were recorded at Zanesville.
Strong Wind, Carroll
- When
- January 12, 4:00 PM EST to January 13, 8:38 PM EST
- Where
- Carroll forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Wind gusts of up to 47 MPH were recorded at Carrollton.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 12 to 17, 20244 deaths · 28 events
- Extreme Cold in Nebraska, January 12 to 16, 202424 injured · 30 events
- Winter Storm and High Wind in Illinois, January 12 to 14, 20241 death · 50 kt wind · 41 events
- Extreme Cold in South Dakota, January 12 to 16, 20241 death · 26 events
- High Wind and Strong Wind in West Virginia, January 12 to 14, 2024$282,000 · 50 kt wind · 51 events
- High Wind and Strong Wind in Pennsylvania, January 12 to 13, 20243 injured · $555,000 · 56 kt wind · 10 events
- Winter Storm in Wisconsin, January 12 to 13, 2024$394,000 · 20 events
- Damaging Winds in Mississippi, January 12, 2024$230,000 · 65 kt wind · 29 events
- Winter Storm and High Wind in New York, January 12 to 15, 2024$180,000 · 59 kt wind · 24 events
- High Wind and Strong Wind in Tennessee, January 12, 2024$180,000 · 55 kt wind · 6 events
- High Wind and Strong Wind in West Virginia, January 12 to 13, 2024$160,000 · 51 kt wind · 6 events
- High Wind in Ohio, January 12 to 13, 2024$110,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158705, 1158706, 1158707.